Alert archive / Alabama / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 385, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jul 22, 2008, 1:26 PM CDT for Randolph County, Alabama. It was in force for 34 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2008, 1:26 PM CDT (18:26 UTC)
- Expired
- Jul 22, 2008, 2:00 PM CDT
- In force
- 34 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
County Randolph County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 1:40 PM CDT | TSTM WND DMG | 5 Nnw Malone, AL | 40 FOOT METAL CRANE ON TOP OF R.L. HARRIS DAM WAS MOVED 350 FEET ALONG METAL TRACKS. DAMAGE WAS SUSTAINED TO THE CRANE AND TO THE DAM. |
| Jul 22, 1:55 PM CDT | TSTM WND DMG | 1 W Roanoke, AL | *** 1 INJ *** TOP OF PINE TREE FELL ON MOBILE HOME AND INJURED 1 PERSON WHO WAS TRANSPORTED TO THE HOSPITAL. |
| Jul 22, 1:55 PM CDT | TSTM WND DMG | Roanoke, AL | TREES AND POWERLINES DOWN IN ROANOKE AND ALONG HWY 22 BETWEEN ROANOKE AND ROCK MILLS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 22, 12:34 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.4 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 666 J/kg
- Mixed-layer CIN
- -270 J/kg
- Mixed-layer LCL
- 1062 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 239 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 221827
SVRBMX
ALC111-221900-
/O.NEW.KBMX.SV.W.0385.080722T1826Z-080722T1900Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
126 PM CDT TUE JUL 22 2008
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN RANDOLPH COUNTY IN EAST CENTRAL ALABAMA...
THIS INCLUDES THE CITY OF ROANOKE...
* UNTIL 200 PM CDT
* AT 123 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A LINE OF
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM MALONE TO CRYSTAL LAKE...AND MOVING SOUTHEAST AT 11 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
CORINTH AND WADLEY.
WINDS OF 60 TO 70 MPH WILL BREAK LARGE TREE LIMBS AND CAUSE SOME
DAMAGE...ESPECIALLY TO SMALLER STRUCTURES.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
TUESDAY EVENING FOR NORTHERN ALABAMA.
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3324 8566 3326 8565 3328 8527 3313 8522
3312 8524 3311 8541 3312 8565
TIME...MOT...LOC 1826Z 326DEG 9KT 3323 8562 3323 8541
$$
611 follow-up statement
000
WWUS54 KBMX 221841
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
141 PM CDT TUE JUL 22 2008
ALC111-221900-
/O.CON.KBMX.SV.W.0385.000000T0000Z-080722T1900Z/
RANDOLPH AL-
141 PM CDT TUE JUL 22 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CDT
FOR SOUTHERN RANDOLPH COUNTY...
AT 139 PM CDT...THE NATIONAL WEATHER SERVICE CONTINUED TO INDICATE A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM MALONE TO ROCK STAND...MOVING SLOWLY SOUTHEAST.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CRYSTAL
LAKE...CORINTH...WADLEY...ROCK MILLS...ROANOKE AND CONCORD.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
TUESDAY EVENING FOR NORTHERN ALABAMA.
LAT...LON 3324 8566 3326 8565 3328 8527 3313 8522
3312 8524 3311 8541 3312 8565
TIME...MOT...LOC 1841Z 326DEG 9KT 3320 8560 3320 8539
$$
61What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 12:25 PM CDT, 1 hour 1 minute earlier.
Area forecast discussion, Jul 22, 12:25 PM CDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1225 PM CDT TUE JUL 22 2008 .UPDATE...AVIATION DISCUSSION. && .DISCUSSION...A VERY ACTIVE AFTERNOON AND EVENING EXPECTED ACROSS CENTRAL ALABAMA. PRECIPITABLE WATER VALUES HAVE RISEN TO BETWEEN 1.75 AND 2 INCHES AND SURFACE DEWPOINTS ARE NOT FALLING DUE TO MIXING AS PREVIOUS DAYS. AN OUTFLOW BOUNDARY APPROACHING NW ALABAMA WILL BE FOCUS FOR AFTERNOON CONVECTION FOR AREAS NORTH OF I-20. THE STORM PREDICTION CENTER HAS PLACED THE NORTHERN ONE-THIRD OF ALABAMA UNDER A SLIGHT RISK AND LOCAL CALCULATIONS SHOW A HIGH MICROBURST POTENTIAL. DECIDED TO UPGRADE HAZARDOUS WEATHER OUTLOOK TO MENTION SEVERE POTENTIAL FOR ALL OF CENTRAL ALABAMA...WITH ISOLATED SOUTH AND MORE ORGANIZED CONVECTION NORTH. MAIN THREAT WILL BE DOWNBURSTS WINDS. CURRENT FORECAST WITH RESPECT TO TEMPERATURES AND POPS LOOK ON TRACK. SURFACE TEMPERATURES ARE RUNNING ABOUT 3 DEGREES COOLER THAN YESTERDAY. 58/ROSE && .AVIATION...18Z TAF DISCUSSION. HAZE IS SLIGHTLY REDUCING VISIBILITIES AT MOST TAF SITES EARLY THIS AFTERNOON...WITH THE EXCEPTION OF MGM AND TOI. THE BIGGEST IMPACT ON AVIATION WILL COME LATER THIS AFTERNOON...WITH MOSTLY ISOLATED CONVECTION AFFECTING THE SOUTHERN TAF SITES AND MORE ORGANIZED CONVECTION ACROSS THE NORTH. SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG AN OUTFLOW BOUNDARY AND BECOME LINEAR...WITH THE MAIN LINE MOVING FROM NORTHWEST TO SOUTHEAST ACROSS CENTRAL ALABAMA DURING THE LATE AFTERNOON AND EVENING...AND EXITING THE AREA BY MIDNIGHT. EXPECT FOG TO REDUCE VISIBILITIES AT MGM AND TOI FOR A FEW HOURS AGAIN EARLY TOMORROW MORNING. 19 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jul 22, 9:57 AM CDT, 3 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 957 AM CDT TUE JUL 22 2008 ALZ011>015-017>050-231200- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 957 AM CDT TUE JUL 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. STRONG TO SEVERE THUNDERSTORMS ARE LIKELY FROM 1 PM UNTIL 10 PM. THE BEST CHANCE FOR ORGANIZED SEVERE STORMS WILL BE NORTH OF I-20...BUT ISOLATED SEVERE STORMS ARE POSSIBLE AREA WIDE. THE MAIN THREAT WILL BE GUSTY WINDS UP TO 60 MPH...BUT THE STORMS WILL ALSO CONTAIN FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL. THERE IS ALSO A HIGH POTENTIAL FOR WET MICROBURSTS THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. STRONG THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY ACROSS ALL OF CENTRAL ALABAMA MAINLY BETWEEN 1 PM AND 10 PM. THE MAIN THREAT WITH THESE STORMS WILL BE STRONG GUSTY WINDS UP TO 50 MPH AND HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED TODAY AND WEDNESDAY.
In the hours before
Local storm report, Jul 22, 9:12 AM CDT, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
912 AM CDT TUE JUL 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM TSTM WND DMG DADEVILLE 32.83N 85.76W
07/21/2008 TALLAPOOSA AL EMERGENCY MNGR
TREE ON BUILDING AT 321 EAST LAFAYETTE ST...ALSO REPORTED
TREE DOWN ON FENCE ON TALLASSEE ST.
1100 PM TSTM WND DMG DADEVILLE 32.83N 85.76W
07/21/2008 TALLAPOOSA AL EMERGENCY MNGR
GAZEBO WAS BLOWN AWAY FROM RESIDENCE AT 138 SCHOOL ST.
1100 PM TSTM WND DMG DADEVILLE 32.83N 85.76W
07/21/2008 TALLAPOOSA AL EMERGENCY MNGR
PART OF THE METAL ROOF OF THE OLD JUNIOR FOOD STORE ON
SOUTH ST WAS BLOWN ACROSS THE STREET.
&&
GOLDENLocal storm report, Jul 22, 9:26 AM CDT, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
926 AM CDT TUE JUL 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM TSTM WND DMG 3 SW WINFIELD 33.90N 87.83W
07/21/2008 FAYETTE AL EMERGENCY MNGR
TREE DOWN ON COUNTY ROAD 21.
&&
GOLDENLocal storm report, Jul 22, 10:01 AM CDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1001 AM CDT TUE JUL 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM TSTM WND DMG 4 NW GUERRYTON 32.26N 85.55W
07/21/2008 MACON AL EMERGENCY MNGR
TWO TREES BLOWN DOWN ALONG CR 47...NORTH OF HANNON.
0713 PM HAIL HOOVER 33.38N 86.82W
07/21/2008 E0.25 INCH JEFFERSON AL NWS EMPLOYEE
PEA SIZED HAIL REPORTED IN HOOVER.
0713 PM TSTM WND GST HOOVER 33.38N 86.82W
07/21/2008 E45.00 MPH JEFFERSON AL NWS EMPLOYEE
WINDS ESTIMATED AT 45-50 MPH IN HOOVER
0715 PM TSTM WND GST HOOVER 33.38N 86.82W
07/21/2008 M50.00 MPH JEFFERSON AL AMATEUR RADIO
MEASURED WINDS OF UP TO 50 MPH IN THE TRACE CROSSINGS
AREA IN HOOVER.
0730 PM TSTM WND DMG HOOVER 33.38N 86.82W
07/21/2008 JEFFERSON AL NWS EMPLOYEE
TREE DOWN NEAR WATERFORD LANDING APTS
0730 PM TSTM WND DMG HOOVER 33.38N 86.82W
07/21/2008 JEFFERSON AL LAW ENFORCEMENT
WINDOW BLOWN OUT AT THE GALLERIA DUE TO HIGH WINDS
0735 PM LIGHTNING HOOVER 33.38N 86.82W
07/21/2008 JEFFERSON AL PUBLIC
MINOR ROOF DAMAGE TO THE ROOMS-TO-GO AT PATTON CREEK
0745 PM TSTM WND DMG 3 SW WINFIELD 33.90N 87.83W
07/21/2008 FAYETTE AL EMERGENCY MNGR
TREE DOWN ON COUNTY ROAD 21.
0745 PM TSTM WND DMG 1 NNW SAND ROCK 34.26N 85.77W
07/21/2008 CHEROKEE AL EMERGENCY MNGR
TREE DOWN ON POWERLINES ALONG CR 11
0810 PM TSTM WND DMG 3 NE WEISS DAM 34.20N 85.70W
07/21/2008 CHEROKEE AL AMATEUR RADIO
NUMEROUS TREES AND POWERLINES DOWN FROM SAND ROCK TO
CEDAR BLUFF
0815 PM TSTM WND DMG TABOR ROAD 34.19N 85.86W
07/21/2008 ETOWAH AL TRAINED SPOTTER
SEVERAL TREES DOWN IN THE TABOR ROAD COMMUNITY. ESTIMATED
WINDS OF 45 TO 50 MPH.
1100 PM TSTM WND DMG DADEVILLE 32.83N 85.76W
07/21/2008 TALLAPOOSA AL EMERGENCY MNGR
TREE ON BUILDING AT 321 EAST LAFAYETTE ST...ALSO REPORTED
TREE DOWN ON FENCE ON TALLASSEE ST.
1100 PM TSTM WND DMG DADEVILLE 32.83N 85.76W
07/21/2008 TALLAPOOSA AL EMERGENCY MNGR
GAZEBO WAS BLOWN AWAY FROM RESIDENCE AT 138 SCHOOL ST.
1100 PM TSTM WND DMG DADEVILLE 32.83N 85.76W
07/21/2008 TALLAPOOSA AL EMERGENCY MNGR
PART OF THE METAL ROOF OF THE OLD JUNIOR FOOD STORE ON
SOUTH ST WAS BLOWN ACROSS THE STREET.
&&
GOLDENSpecial weather statement, Jul 22, 12:42 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 1242 PM CDT TUE JUL 22 2008 ALZ014-221830- WINSTON- 1242 PM CDT TUE JUL 22 2008 ...SIGNIFICANT WEATHER ALERT FOR WINSTON COUNTY UNTIL 130 PM CDT... AT 1238 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM 5 MILES NORTHEAST OF LYNN...MOVING EAST AT 11 MPH. WINDS UP TO 45 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... LYNN. CLEAR CREEK. HOUSTON RECREATIONAL AREA. BLACK POND. CURTIS CROSSROADS. WINSTON COUNTY AIRPORT. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT TUESDAY EVENING FOR NORTHERN ALABAMA. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 7:46 PM CDT | Severe Thunderstorm Warning | BMX | Cherokee | 29 min |
| Jul 22, 1:03 PM CDT | Severe Thunderstorm Warning | BMX | Winston | 27 min |
| Jul 22, 1:17 PM CDT | Severe Thunderstorm Warning | BMX | Walker | 28 min |
| Jul 22, 1:46 PM CDT | Severe Thunderstorm Warning | BMX | Winston | 29 min |
| Jul 22, 1:53 PM CDT | Severe Thunderstorm Warning | BMX | Cherokee, Etowah | 37 min |
| Jul 22, 1:55 PM CDT | Severe Thunderstorm Warning | BMX | Chambers, Randolph | 50 min |
| Jul 22, 2:03 PM CDT | Severe Thunderstorm Warning | BMX | Walker | 27 min |
| Jul 22, 2:11 PM CDT | Severe Thunderstorm Warning | BMX | Lee | 34 min |
| Jul 22, 2:12 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair, Shelby, Talladega | 33 min |
| Jul 22, 2:22 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 38 min |
| Jul 22, 2:23 PM CDT | Severe Thunderstorm Warning | BMX | Chambers | 37 min |
| Jul 22, 2:25 PM CDT | Flash Flood Warning | BMX | Lee | 95 min |
| Jul 22, 2:34 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa, Walker | 26 min |
| Jul 22, 2:45 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair, Shelby, Talladega | 15 min |
| Jul 22, 2:48 PM CDT | Severe Thunderstorm Warning | BMX | Cherokee, Etowah | 27 min |
| Jul 22, 2:56 PM CDT | Severe Thunderstorm Warning | BMX | Clay, Tallapoosa | 34 min |
| Jul 22, 3:01 PM CDT | Severe Thunderstorm Warning | BMX | Cleburne | 44 min |
| Jul 22, 3:08 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Tuscaloosa, Walker | 37 min |
| Jul 22, 3:13 PM CDT | Severe Thunderstorm Warning | BMX | Marion | 16 min |
| Jul 22, 3:44 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Pickens, Tuscaloosa | 31 min |
| Jul 22, 3:47 PM CDT | Severe Thunderstorm Warning | BMX | Coosa | 28 min |
| Jul 22, 3:57 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 33 min |
| Jul 22, 4:17 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Tuscaloosa | 28 min |
| Jul 22, 4:50 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 25 min |
| Jul 22, 5:01 PM CDT | Severe Thunderstorm Warning | BMX | Chilton, Coosa, Talladega | 29 min |
| Jul 22, 5:05 PM CDT | Severe Thunderstorm Warning | BMX | Marion | 25 min |
| Jul 22, 5:27 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Chilton, Shelby | 24 min |
| Jul 22, 5:53 PM CDT | Severe Thunderstorm Warning | BMX | Chilton, Coosa | 37 min |
| Jul 22, 6:39 PM CDT | Severe Thunderstorm Warning | BMX | Marengo, Sumter | 36 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.